Tennessee, 2014

Hail and Damaging Winds in Tennessee, May 22 to 23, 2014

May 22 to 23, 2014 · NWS MRX · 14 events in 10 counties and zones

Convection developed for the second day in a row just south of the Ohio River and shifted south into a moderate to highly unstable air mass in place across East Tennessee. The severe results included a nice mix of large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed for the second day in a row just south of the Ohio River and shifted south into a moderate to highly unstable air mass in place across East Tennessee. The severe results included a nice mix of large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 22, 1:56 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, May 22, 1:56 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT THU MAY 22 2014

.SHORT TERM (TONIGHT AND FRIDAY)...
SO FAR THE CAP HAS BEEN EFFECTIVE IN SUPPRESSING DEEP CONVECTION
ACROSS THE REGION. SHOWERS HAVE DEVELOPED IN SRN KY...ALTHOUGH NOT
YET TO THE EXTENT THAT THE HRRR AND RUC HAVE BEEN DEPICTING. ANY
STORMS THAT DEVELOP WILL MOVE SE AND ENCOUNTER PLENTY OF CAPE...SO
THE SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS
REMAINS...ALTHOUGH COVERAGE OF TSTMS MAY NOT BE MORE THAN
SCATTERED. WILL CARRY CHANCE POPS INTO THE EVENING IN THE PLATEAU
AND CENTRAL VALLEY.

THE RIDGE NEAR THE GULF COAST TODAY WILL SHIFT SOUTHWARD
TOMORROW...AND THE AXIS OF MAX THETA-E AT 850 MB SHIFTS SOUTH AS
WELL. MOST TSTM ACTIVITY TOMORROW WILL BE IN THE SOUTHERN
VALLEY...HOWEVER WITH THE CONTINUED LACK OF UPPER LEVEL SUPPORT AND
LIMITED MOISTURE...POPS WILL REMAIN IN THE CHANCE RANGE. THE CAP
LOOKS WEAKER IN FORECAST SOUNDINGS TOMRROW COMPARED TO TODAY. MLCAPE
WILL AGAIN BE PLENTIFUL...IN THE 3000-3500 J/KG RANGE...SO ANY
STORMS THAT CAN DEVELOP WILL HAVE A LARGE HAIL/DAMAGING WIND
POTENTIAL.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
BY FRIDAY NIGHT THE FRONT IS PROGGED TO SHIFT SOUTHWARD INTO
GEORGIA...SOUTH CAROLINA AND ALABAMA WHICH WILL ALLOW MORE STABLE
AIR TO FILTER INTO AREAS NORTH OF THE BOUNDARY. THUS RAIN CHANCES
DIMINISH FRIDAY NIGHT AND SATURDAY. THE FRONT WILL BEGIN MOVING
SLOWLY BACK TO THE NORTH ON SUNDAY AND THE SOUTHERN TN AND
SOUTHWEST NORTH CAROLINA COULD SEE THUNDERSTORMS DEVELOP. THE FRONT
WILL CONTINUE MOVING NORTH OVERNIGHT SUNDAY INTO MONDAY AND BRING
CHANCES FOR THUNDERSTORMS FOR THE ENTIRE FORECAST AREA EACH
AFTERNOON THROUGH THURSDAY.

TEMPERATURES ON SATURDAY WILL WILL GENERALLY RANGE FROM THE MID AND
UPPER 70S TO LOWER 80S. SUNDAY MORNING WILL BE RATHER COOL WITH
TEMPERATURES IN THE 40S AND 50S. THIS WILL BE THE COOLEST PERIOD FOR
THE REMAINDER OF THE WEEKEND INTO NEXT WEEK WHEN OVERNIGHT LOWS WILL
RANGE FROM THE MID 50S TO LOWER 60S AND HIGH TEMPERATURES WILL PUSH
NEAR 90 DEGREES BY WEDNESDAY GENERALLY SOUTH OF I-40. MAX
TEMPERATURES COOL SLIGHTLY BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             66  87  59  82 /  20  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  83  56  80 /  30  20  10   0
OAK RIDGE, TN                       64  83  56  81 /  30  20  10   0
TRI CITIES AIRPORT, TN              57  78  48  80 /  20  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/AC
Hazardous weather outlook, May 22, 2:18 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 AM EDT THU MAY 22 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
318 AM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
A COLD FRONT WILL APPROACH THE REGION TODAY HELPING TO DEVELOP
SCATTERED TO BROKEN AREAS OF THUNDERSTORMS. SINCE THE AIRMASS WILL
BE QUITE UNSTABLE...SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO GOLFBALL
SIZE. ALSO...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE FRONTAL BOUNDARY WILL MOVE INTO THE SOUTHERN TENNESSEE VALLEY
AND SOUTHWEST NORTH CAROLINA FRIDAY. THE AIRMASS ALONG AND AHEAD OF
THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN
BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. THE MAIN
THREATS WITH THESE STORMS WILL BE THE POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 22, 4:55 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU MAY 22 2014

TNZ012-013-222230-
CAMPBELL TN-SCOTT TN-
555 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN CAMPBELL
COUNTIES UNTIL 630 PM EDT...

AT 554 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONEIDA...MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...WINFIELD...BIG SOUTH FORK
NATIONAL...SLICK ROCK...ELK VALLEY...KETCHEN...HONEY CREEK S.P. AND
ROBBINS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR EAST TENNESSEE.

LAT...LON 3660 8438 3651 8415 3627 8448 3647 8471
      3650 8471 3660 8479
TIME...MOT...LOC 2154Z 306DEG 26KT 3656 8456

DGS
Special weather statement, May 22, 5:03 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
603 PM EDT THU MAY 22 2014

TNZ014-037-038-222230-
CLAIBORNE TN-GRAINGER TN-UNION TN-
603 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAIBORNE...NORTHEASTERN
UNION AND NORTHWESTERN GRAINGER COUNTIES UNTIL 630 PM EDT...

AT 603 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF NEW TAZEWELL...OR 10 MILES SOUTH OF MIDDLESBORO...
MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...LONE MOUNTAIN...SANDLICK...SPRINGDALE AND
ROSE HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR EAST TENNESSEE.

LAT...LON 3645 8386 3654 8375 3639 8344 3622 8371
TIME...MOT...LOC 2203Z 316DEG 20KT 3647 8377

DGS
Special weather statement, May 22, 5:36 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT THU MAY 22 2014

TNZ012-013-035-036-222315-
CAMPBELL-MORGAN-ANDERSON-SCOTT-
636 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...MORGAN...ANDERSON...
SCOTT...

AT 635 PM EDT...A STRONG THUNDERSTORM WAS NEAR HUNTSVILLE...OR 11
MILES SOUTH OF ONEIDA...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...HUNTSVILLE...HELENWOOD...CARYVILLE...LAKE CITY...
NORRIS...DISNEY...SMOKEY JUNCTION...COVE LAKE S.P....ROBBINS...
ROSEDALE...SLICK ROCK...NORRIS DAM S.P....NORMA...ELGIN AND FROZEN
HEAD S.P..

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3629 8464 3645 8451 3625 8405 3602 8425
TIME...MOT...LOC 2235Z 304DEG 22KT 3634 8450

TD
Special weather statement, May 22, 6:02 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT THU MAY 22 2014

TNZ016-039>043-222345-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-HAWKINS TN-HAMBLEN TN-
SOUTHEAST GREENE TN-NORTHWEST GREENE TN-
702 PM EDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE...EAST CENTRAL
HAMBLEN...SOUTH CENTRAL HAWKINS AND NORTHEASTERN COCKE COUNTIES UNTIL
745 PM EDT...

AT 702 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF RUSSELLVILLE...OR 13 MILES SOUTH OF ROGERSVILLE...
MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENEVILLE...MOSHEIM...BULLS GAP...CANEY BRANCH...CEDAR CREEK...CAMP
CREEK AND MOHAWK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3599 8279 3597 8277 3592 8281 3595 8287
      3595 8290 3593 8290 3593 8292 3588 8290
      3587 8291 3622 8323 3634 8306 3604 8269
TIME...MOT...LOC 2302Z 313DEG 32KT 3622 8305

TD

The radar

The Knoxville radar (KMRX), 4 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Hamblen

When
May 22, 6:08 PM EST
Where
Hamblen County, 1.49 mi SSE of Morristown Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.160, -83.360

Quarter sized hail was reported five miles southwest of Morristown near the Alpha community.

Hail, Anderson

When
May 22, 6:42 PM EST
Where
Anderson County, 2.76 mi S of Oak Ridge
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.980, -84.270

Quarter sized hail was reported in Oak Ridge.

Hail, Anderson

When
May 22, 6:50 PM EST
Where
Anderson County, 2.34 mi WSW of Scarboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -84.260

Predominantly quarter sized hail was reported, but a few hail stones were as large as ping pong balls.

Hail, Loudon

When
May 22, 6:55 PM EST
Where
Loudon County, Highland Park
Measured
1 in hail
Reported by
Public
Coordinates
35.800, -84.270

Quarter sized hail was reported at Lenoir City.

Thunderstorm Wind, Knox

When
May 22, 6:55 PM EST
Where
Knox County, 0.56 mi W of Byrds Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.920, -84.180

Several trees were reported down three miles north of Farragut along Hardin Valley Road.

Thunderstorm Wind, Roane

When
May 22, 6:56 PM EST
Where
Roane County, 2.64 mi WSW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.710, -84.670

A tree and nearby power line were downed in Ten Mile.

Thunderstorm Wind, Knox

When
May 22, 6:57 PM EST
Where
Knox County, 0.56 mi W of Byrds Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.920, -84.180

A tree was uprooted and fell on a two story home resulting in moderate structural damage.

Thunderstorm Wind, McMinn

When
May 22, 7:05 PM EST
Where
McMinn County, 1.12 mi E of Union Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.600, -84.560

Several trees were reported down five miles west of Sweetwater near Union Grove.

Thunderstorm Wind, Loudon

When
May 22, 7:10 PM EST
Where
Loudon County, 1.12 mi E of Meadow
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.670, -84.200

Numerous trees were reported down on Route 95 two miles northwest of Greenback near Ness Lane.

Hail, Cocke

When
May 22, 7:15 PM EST
Where
Cocke County, 0.69 mi N of White Rock
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.810, -83.250

Quarter sized hail was reported at Cosby.

Thunderstorm Wind, Blount

When
May 22, 7:35 PM EST
Where
Blount County, 1.78 mi SW of Wellsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.580, -84.100

Several trees were reported down three miles northwest of Tallassee in the Punkin Center area.

Hail, Morgan

When
May 23, 6:00 AM EST
Where
Morgan County, 4.18 mi N of Wartburg
Measured
1 in hail
Reported by
State Official
Coordinates
36.160, -84.590

Quarter sized hail was reported.

Thunderstorm Wind, Morgan

When
May 23, 6:00 AM EST
Where
Morgan County, 4.18 mi N of Wartburg
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.160, -84.590

Several trees were downed.

Thunderstorm Wind, Unicoi

When
May 23, 7:20 AM EST
Where
Unicoi County, 1.78 mi NE of Ernestville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.090, -82.480

A planning mill building was destroyed and the sheet metal roofing from the structure was blown onto two nearby homes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509936, 509937, 509940, 509942, 509944, 509945, 509946, 509947, 509948, 509943, 509950, 509951, 509952, 509953.